Results 1 to 6 of 6

Thread: Drug witdrawl and increased Tourette's symptoms.

  1. #1
    New Community Member
    Join Date
    Jan 2010
    Location
    Central Texas
    Posts
    3

    Default Drug witdrawl and increased Tourette's symptoms.

    My husband has undiagnosed Tourette Syndrome. We suspected it for years but when our son was diagnosed with Tourette's our suspicions were confirmed. About a year ago my husband was put on Oxycontin and the Fentayl patch for chronic undiagnosed back pain. He stopped taking the Oxycontin pills a few months ago without any obvious withdrawal symptoms. About 3 weeks ago, without my knowledge, he made the decision to stop the Fentayl patch, without a doctor's support. He did this after much research on the side affects, issues of withdrawal after long term use, and other personal reasons. I became aware of his decisions when knew he could not keep the symptoms of withdrawal from me.

    I have to give him credit, he has barreled through this process with a stronger conviction then I thought possible. The immediate symptoms of withdrawal have subsided but it is possible for the long terms symptoms could last as long as 6 months.

    My question is does anyone have any experience of withdrawal from such strong opiates causing the symptoms of Tourettes to exacerbate? My husband's tics and vocalizations have mostly been mild and infrequent. As he has gotten older (61), they are even less frequent. He's strongest symptom has always been obsessive thoughts. For the last week or ten days, he seems to have developed strong motor tics, especially kicking, restless legs, hand and are thrusting, hand clinching and rocking. He has said the obsessive thoughts are rampant. I have wondered if withdrawing from these strong pain killers could have possible triggered something neurologically. He is miserable. It is difficult for him to work and he is mentally and physically drained. It is difficult for him to sleep because of the movement.
    Any input would be appreciated. And any suggestions of dietary, homeopathic, herbal medicines that anyone has used in the past to help with these symptoms would be appreciated. He has taken melatonin to help with the sleep issues, and also Valerian root and this helps a little but at times the symptoms are so strong nothing seems to work

    Thanks

  2. #2
    Distinguished Community Member
    Join Date
    Jan 2009
    Posts
    1,211
    Blog Entries
    17

    Default

    I don't have Tourette's but I saw a TV show about a 9 year old with it who stopped meds and had more tics after stopping the meds. Pain killers act on the brain so it could have easily set off the Tourette's. B vitamins and GABA might help. They relax the brain. It certainly helps me with my Cerebral Palsy tics.
    Last edited by funnylegs4; 10-17-2011 at 07:38 PM.

  3. #3
    New Community Member
    Join Date
    Jan 2010
    Location
    Central Texas
    Posts
    3

    Default Pain Killer withdrawl

    Knowing how pain meds work, my thought is this is why the symptoms have increased. I understand anyone stopping meds prescribed for symptoms of tourettes would have increased tics. But I was wondering specifically opiate pain meds. This is a new experience for him and because of other health issues, it makes it really stressful for him to endure. My thought is if it is the body's way of reacting to the withdrawal and the fact that pain meds work on the brain, this is just something he is going to have to endure. Psychologically and psychically it is taking it's toll. Thanks for your response. I check into the supplements you suggested.

  4. #4

    Default

    I think GABA is a good idea. A sleep aid product. "Nutrasleep" has that in it. L-theanine is also relaxing. Some people use amino acids such as Genesa's "Total Amino Solution." Another thought is to temporarily use a benzodiazapine (prescription) sparingly to ease the worst of the withdrawal symptoms.

  5. #5
    Distinguished Community Member tic chick's Avatar
    Join Date
    Oct 2006
    Location
    Detroit, MI
    Posts
    699

    Default

    dear tex!

    welcome to the forums!

    first of all, it probably it would have been best if your husband had gone to his doctor and tapered off his meds. he has the right to stop taking meds and his doctor can advise him what to do, but the decision is your husband's to make.

    second, opiates like your hubby was taking are all central nervous system depressants. that means they slow down ALL bodily functions, from breathing to going to the bathroom to walking. the central nervous system is located from the brain to the legs. his symptoms are from the abrupt withdrawal of the meds and yes, it will take his brain to adjust to that and ALSO his body! the tics were probably minor while he was on the fentanyl and oxycontin, because those meds will decrease your tics as they decrease everything. whenever i have taken a tylenol with codeine for pain i notice an immediate drop in my tics. when i am done taking it, i have an exacerbation for a few days and then i am back to normal ticcing (oh joy!)

    i wouldn't take any supplements. you don't know whether they contain the potency listed on them and they actually might interfere with the body finally stopping withdrawal by itself, cause you are AGAIN introducing calming chemicals. just because it is natural and not prescription doesn't mean it's safe or has a milder effect on the body. aspirin came from tree bark, how natural is that? but we all know the potency of aspirin and the probs it can cause if taken improperly. i would suggest massage therapy, hot baths, no caffeine, relaxing music tapes, bedrest whenever he wants.

    if he's gone this far without any help, let him finish the full withdrawal period. i hope he knows he could have been in serious trouble withdrawing without help.

    i hope he continues to get better day by day....but it will take time.

    jeannie

    please read this: http://en.wikipedia.org/wiki/Fentanyl (just click on that link). you will see that fentanyl is released into body fats. fat holds onto chemicals longer, because it is everywhere. the article says it takes 1-3 months to have side-effects from withdrawal start to disappear. read the dangers of suddn withdrawal. as i said, please have him see his doctor. since he's already stopped taking it the doctor will help him more with withdrawal. your husband does not have to go back on any meds id he chooses not to... i'm just very concerned.
    Last edited by tic chick; 10-19-2011 at 04:22 AM.
    Here's to good women. May we know them. May we be them. May we raise them.
    "The world is a better place when you're barefoot." Mark
    "Don't go there unless you know the way back." TC
    "...there will be an answer. Let it be." Paul McCartney

  6. #6
    New Community Member
    Join Date
    Jan 2010
    Location
    Central Texas
    Posts
    3

    Default

    Tic Chic,
    I'm sure the reason he didn't tell me his decision until after the fact, is he knew I would be on him to do it with his doctor's help. But he did his research and felt that his best option was cold turkey. I'm with him in that with what I have read about withdrawal methods used by docs, I'm not sure his pain management doc would have the best choice for helping him withdrawal. It's his livelihood to keep his patients on drugs. I think his PCP would have been a better choice. He has other health issues, but as of late he has good part days, more then in the last two weeks. It's weird that some days his tics are so bad it's almost debilitating, and some days not much at all. Some nights ( which seem to be the worse) he can't sleep because he is thrashing so badly, last 2 nights he did really well. He sleeps in the guest room when they are bad.

    He can't get in to see his doc until Nov. 10. She is backed up because of being out with health issues. He can see a PA but I'm not certain I want to turn this sort of thing to a PA.

    I agree about the issues with alternative meds not being what they say they are, but we have used alternative treatments for 30 years and feel confident in our sources. Melatonin and Valerian seem to help some especially with sleep but when he is as at his worse, it's hard to tell if they are being effective, no way to know if they would be worse if hadn't taken them.

    My main purpose of the thread was to help understand if it was possible that the withdrawal of the opiates could trigger the tics. He was concerned that something else may be happening.
    Thanks for everyones' responses.

Similar Threads

  1. Drug Tests regarding a new job
    By lor in forum Epilepsy
    Replies: 8
    Last Post: 09-10-2012, 09:06 PM
  2. Moro reflex in Tourette's???
    By funnylegs4 in forum Tourette Syndrome
    Replies: 2
    Last Post: 05-09-2012, 06:15 PM
  3. NIH/Med-Line Drug Info Link
    By Earth Mother 2 Angels in forum BrainTalk's feedback forum
    Replies: 5
    Last Post: 09-23-2011, 05:58 PM
  4. PBS special on Tourette's!
    By funnylegs4 in forum Tourette Syndrome
    Replies: 1
    Last Post: 09-19-2011, 03:28 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.